The Annals of Statistics

Semiparametrically efficient rank-based inference for shape. II. Optimal R-estimation of shape

Marc Hallin, Hannu Oja, and Davy Paindaveine

Full-text: Open access


A class of R-estimators based on the concepts of multivariate signed ranks and the optimal rank-based tests developed in Hallin and Paindaveine [Ann. Statist. 34 (2006) 2707–2756] is proposed for the estimation of the shape matrix of an elliptical distribution. These R-estimators are root-n consistent under any radial density g, without any moment assumptions, and semiparametrically efficient at some prespecified density f. When based on normal scores, they are uniformly more efficient than the traditional normal-theory estimator based on empirical covariance matrices (the asymptotic normality of which, moreover, requires finite moments of order four), irrespective of the actual underlying elliptical density. They rely on an original rank-based version of Le Cam’s one-step methodology which avoids the unpleasant nonparametric estimation of cross-information quantities that is generally required in the context of R-estimation. Although they are not strictly affine-equivariant, they are shown to be equivariant in a weak asymptotic sense. Simulations confirm their feasibility and excellent finite-sample performance.

Article information

Ann. Statist., Volume 34, Number 6 (2006), 2757-2789.

First available in Project Euclid: 23 May 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62M15: Spectral analysis 62G35: Robustness

Elliptical densities shape matrix multivariate ranks and signs R-estimation local asymptotic normality semiparametric efficiency one-step estimation affine equivariance


Hallin, Marc; Oja, Hannu; Paindaveine, Davy. Semiparametrically efficient rank-based inference for shape. II. Optimal R -estimation of shape. Ann. Statist. 34 (2006), no. 6, 2757--2789. doi:10.1214/009053606000000948.

Export citation